Texas, 2010

Winter Weather in Texas, March 1, 2010

March 1, 2010 · NWS LUB · 2 events in 2 counties and zones

Light snow impacted portions of the South Plains of west Texas and the southern Texas Panhandle during the morning hours of the 1st. The snowfall generally did not result in accumulations, however, northeasterly upslope winds flowing over the south rim of Palo Duro Canyon locally enhanced snowfall and resulted in 2 inch accumulations at both Silverton (Briscoe County) and Vigo Park (Swisher…

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Light snow impacted portions of the South Plains of west Texas and the southern Texas Panhandle during the morning hours of the 1st. The snowfall generally did not result in accumulations, however, northeasterly upslope winds flowing over the south rim of Palo Duro Canyon locally enhanced snowfall and resulted in 2 inch accumulations at both Silverton (Briscoe County) and Vigo Park (Swisher County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 28, 11:34 PM CST, 3 hours 26 minutes earlier.

Area forecast discussion, Feb 28, 11:34 PM CST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1134 PM CST SUN FEB 28 2010

.AVIATION...
AVIATION FORECAST IS A BIT CLEARER TONIGHT AS THE 00Z MODEL DATA
AND OBSERVATIONS COME IN. IT APPEARS AS IF TEMPERATURES WILL
REMAIN WARM ENOUGH FOR MUCH OF THE NIGHT TO KEEP FROZEN
PRECIPITATION AT BAY. HOWEVER...A BRIEF WINDOW BETWEEN 10Z AND 14Z
MAY BRING TEMPERATURES BELOW FREEZING AND ALLOW A MIX OF
RAIN/SNOW. CEILINGS ARE ALSO NOT DROPPING AS MUCH AS WAS
INITIALLY THOUGHT BUT THERE STILL WILL BE A POSSIBILITY AT
LIFR/VLIFR TOWARDS SUNRISE MONDAY. STORM SYSTEM WILL MOVE OUT
FAIRLY FAST AND RAPID IMPROVEMENT TO VFR CONDITIONS WILL START
AROUND NOON MONDAY.

JORDAN

&&

.PREV DISCUSSION... /ISSUED 532 PM CST SUN FEB 28 2010/

AVIATION...
CONSIDERABLE UNCERTAINTY REMAINS WITH REGARDS TO PRECIPITATION
ONSET AND IF OR WHEN PRECIPITATION WILL CHANGE OVER TO SNOW. 18Z
MODELS NOW KEEP PRECIP ALL LIQUID WHILE EARLIER MODEL RUNS HAD A
TRANSITION OVER TO SNOW. OPTED TO CONTINUE A MIX OF RAIN/SNOW AT
KCDS AND KLBB THROUGH THE MAJORITY OF THE EVENT BUT KLBB MAY SEE
PERIODS OF ALL SNOW BY SUNRISE MONDAY. ONLY REAL OPTION WAS TO
CARRY TOO MANY TEMPO GROUPS...AND THERE WILL BE AMENDMENTS AS THE
EVENT UNFOLDS. ONLY REAL CERTAINTY IS THAT THERE WILL BE PERIODS
OF IFR TO VLIFR EARLY MONDAY MORNING THROUGH LATE MORNING AND THEN
RAPID IMPROVEMENT AFTER 18Z MONDAY AS THE STORM SYSTEM SLIDES EAST
OF THE REGION.

JORDAN

PREV DISCUSSION... /ISSUED 329 PM CST SUN FEB 28 2010/

SHORT TERM...
21Z WATER VAPOR IMAGERY DISPLAYED THE UPPER LEVEL RIDGE EXITING
EAST...AS AN EASTERLY PROPAGATING UPPER LEVEL SYSTEM ACROSS SOUTHERN
NEW MEXICO EDGES CLOSER TO THE SOUTH PLAINS. IT IS THIS SYSTEM THAT
WILL BE THE MAIN FOCUS FOR THE SHORT TERM FORECAST.

IN GENERAL...MODEL SOLUTIONS TRACKS THE CORE OF THE UA LOW TO MOVE
CLOSER TO CENTRAL NEW MEXICO TONIGHT AND ACROSS THE SOUTH PLAINS BY
MONDAY MORNING. THERE IS A BIT OF DISCREPANCY REGARDING THE REAL-TIME
PLACEMENT OF THE LOW VERSUS THE FORECASTED SOLUTION AMONGST MODELS.
THE CORE OF THE UA LOW AT 18Z WAS LOCATED NEAR LORDSBURG NEW MEXICO
WHERE THE PROGGED 18Z NAM AND GFS SOLUTIONS HAD IT 30 MILES NE OF
LORDSBURG AND 70 MILES NW OF LORDSBURG RESPECTIVELY. THUS BOTH
MODELS WERE INACCURATE REGARDING THE ACTUAL LOCATION OF THE UA LOW
CORE...WHICH CAN BE SIGNIFICANT IN DEFINING EXACT PRECIP TYPE
LOCATIONS ACROSS THE CWA. THE AFOREMENTIONED DISCREPANCIES ARE
LIKELY CAUSED BY ON-GOING DYNAMICAL PROCESSES THAT HAS NOT BEEN
TAKEN INTO ACCOUNT VIA THE FORECAST MODELS. HENCE THE NAM SOLUTION
HAS THE MOST SOUTHERN TRACK CLOSEST TO REALITY. THE SAID MODEL
PROPAGATES THE UA LOW SOUTH OF THE CWA AND SOUTH OF THE FAR
SOUTHEASTERN SOUTH PLAINS BY MONDAY MORNING...WHEREAS THE GFS IS
MORE LOCATED ACROSS THE NORTHERN BIG COUNTRY REGION. WITH THAT
SAID...HAVE TRIED TO DO A BLEND OF THE TRACKS WHEN THINKING ABOUT
THE NEXT QUESTIONABLE FEATURE...PRECIP TYPE.

PER RADAR ANALYSIS PRECIPITATION HAS ALREADY BEGUN ACROSS THE HIGHER
TERRAIN OF EASTERN NEW MEXICO...WITH LIGHT SNOW AND FOG BEING
REPORTED VIA METARS...AND ACROSS THE WESTERN SOUTH PLAINS AND
NORTHWESTERN PERMIAN BASIN WHERE LIGHT RAIN COULD BE OCCURRING.
EXPECTING PRECIP TO SPREAD EASTWARD LATER THIS AFTERNOON THROUGH
TONIGHT...LIKELY INITIALIZING AS LIQUID...DUE TO WARM 850 MB TEMPS.
MODEL SOUNDINGS EXHIBITED STEEPENING LAPSE RATES DURING THE
AFOREMENTIONED TIME-FRAME...AND THEREFORE CAN NOT RULE OUT ISOLATED
THUNDER ACROSS LOCATIONS KLBB AND SOUTH. MONDAY MORNING PRESENTS THE
UTMOST DIFFICULTY REGARDING PRECIP TYPE...AS 850 MB TEMPS COOLS OFF
FAST VIA THE NAM VERSUS THE GFS. IN FACT...THE GFS KEEPS SFC TEMPS
ABOVE FREEZING DURING THE ENTIRE EVENT WHICH AT THIS POINT DOES NOT
SEEM TOO LIKELY. WILL HESITANTLY LEAN TOWARDS THE NAM PROFILE OF
THE 850 MB TEMPS ATTM.

BY MONDAY MORNING...FORECAST MODELS DISPLAY A WARM CONVEYOR BELT
/TROWAL/ TO SET UP NORTH OF THE UA LOW CORE...INDUCING WRAP AROUND
PRECIP. ALONG WITH AN INCOMING FROPA...THIS DEFORMATION ZONE OF
ENHANCED LIFT IS LOCATED ACROSS COUNTIES FROM BRISCOE TO NORTHERN
STONEWALL TO EASTERN LYNN VIA THE NAM...VERSUS THE LESS IMPRESSIVE
GFS DISPLAYING ALMOST THE SAME LOCATIONS BUT TO A LESSER DEGREE
ACROSS BRISCOE AND LYNN COUNTIES. CURRENT THINKING IS THAT SINCE THE
INITIALIZATION /AND POSSIBLY STRENGTH/ OF THE UA LOW IS NOT QUITE
ACCURATE...THEN THE MODELS COULD BE UNDERPLAYING THE POSSIBLE
PLACEMENT AND STRENGTH OF THE WRAP-AROUND FEATURE...WHERE LOCATIONS
MORE NORTH AND WEST SHOULD BE INCLUDED. THUS...HAVE CONCLUDED THAT
AREAS FROM LEVELLAND TO RALLS AND POINTS NORTH /EXCEPT FOR THE FAR
EASTERN ROLLING PLAINS/ COULD RECEIVE SNOWFALL ACCUMULATIONS OF 1 TO
3 INCHES WITH HIGHER LOCALIZED ACCUMULATIONS POSSIBLE DEPENDING ON
THE WHERE THE BEST LIFT/DEFORMATION ZONE ENDS UP SETTING UP. THUS...
HAVE GONE AHEAD AND ISSUED A WINTER WEATHER ADVISORY ACROSS PORTIONS
OF THE CENTRAL AND NORTHERN SOUTH PLAINS VALID UNTIL MONDAY 18Z.

LONG TERM...
WITH STORM SYSTEM CLEARING TO THE EAST MONDAY NIGHT...COOL AND DRY
NORTHWEST FLOW ALOFT WILL FOLLOW. WARMING WILL OCCUR TUESDAY AND
STILL AGAIN WEDNESDAY FOR AT LEAST SOME AREAS ON THE CAP-ROCK...
BUT A DISTURBANCE DROPPING SOUTHWARD THROUGH THE MISSISSIPPI VALLEY
STILL APPEARS CAPABLE OF SENDING A SHALLOW FRONT INTO THE NORTHEAST
HALF (OR SO) OF THE AREA ON WEDNESDAY. WARMING SHOULD RESUME THURSDAY
THOUGH BY THEN WILL BE TEMPERED BY INCREASING LOW LEVEL MOISTURE
WORKING ITS WAY NORTHWARD FROM THE GULF.

FROM THEN...THE PROGRESSIVE PATTERN WILL RESULT IN THE NEXT PACIFIC
DISTURBANCE HEADING FROM CENTRAL CALIFORNIA ACROSS THE CENTRAL ROCKIES
LATE THURSDAY OR FRIDAY. LONGER RANGE MODELS REMAIN IN A BIT OF
DISPUTE ABOUT HOW PROGRESSIVE THE NEXT WAVES WILL BE. WE HAVE RETAINED
SLIGHT CHANCE THUNDER MENTION FOR NORTHEAST ZONES THURSDAY EVENING...
AND THEN AGAIN OVER THE ROLLING PLAINS FOR LATE FRIDAY.

APPROACH OF ANOTHER DEEPER PACIFIC TROUGH THROUGH THE SOUTHWEST
LOOKS TO BE EARLY THE FOLLOWING WEEK...DEPENDING ON WHICH BRAND
OF PROGRESSIVE PATTERN IS MOST TRUTHFUL. RMCQUEEN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        30  38  24  54  31 /  80  70  10   0   0
TULIA         30  39  24  53  31 /  80  70  10   0   0
PLAINVIEW     30  39  24  54  32 /  80  70  10   0   0
LEVELLAND     33  41  26  57  32 /  80  70  10   0   0
LUBBOCK       32  40  27  57  32 /  80  70  10   0   0
DENVER CITY   35  42  26  59  32 /  60  40  10   0   0
BROWNFIELD    36  42  27  58  32 /  60  60  10   0   0
CHILDRESS     35  42  28  56  33 /  80  80  10   0   0
SPUR          34  41  25  57  33 /  80  70  10   0   0
ASPERMONT     38  43  26  56  35 /  70  70  10   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL NOON CST MONDAY FOR THE FOLLOWING
ZONES: TXZ021>025-027>031-034>036.

&&

14/93/14
Hazardous weather outlook, Mar 1, 12:07 AM CST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1207 AM CST MON MAR 1 2010

TXZ021>044-020615-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1207 AM CST MON MAR 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...MONDAY

WINTER WEATHER

THE ARRIVAL OF A VIGOROUS PACIFIC STORM SYSTEM IS EXPECTED TO CHANGE
RAIN TO SNOW LATER TONIGHT INTO EARLY MONDAY MORNING ACROSS THE
NORTHWESTERN SOUTH PLAINS AND EXTREME SOUTHERN TEXAS PANHANDLE.
ACCUMULATIONS OF AN INCH OR TWO ARE POSSIBLE BY DAYBREAK
MONDAY...PRIMARILY ON GRASSY SURFACES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Briscoe

When
March 1, 3:00 AM CST to 10:00 AM CST
Where
Briscoe forecast zone
Reported by
Post Office
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Winter Weather, Swisher

When
March 1, 3:00 AM CST to 10:00 AM CST
Where
Swisher forecast zone
Reported by
COOP Observer
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 211649, 211650.